Schizophrenia.com

Abilify and weight gain

Has anybody else on Abilify gained weight while taking this drug? I don’t know whether it was due to the fact that I was lethargic from taking the medication which made it difficult for me to burn off calories, or the drug itself.

I’m only taking 5 mg of Abilify and yet gained 25 pounds the first two years of taking this drug. I am slowly losing weight after several months of exercise and diet change.

Abilify is supposed to be a weight neutral drug and yet I gained a lot of weight.

2 Likes

I met a woman in my support group who was taking seroquel or zyprexa. She was only 5 feet 2 inches tall and yet she weighed close to 300 pounds. The medication made her so hungry that she couldn’t stop eating.

Gaining 30 pounds in month on clozaril is really scary. I wouldn’t know what to do if I were in your situation.

I haven’t been weighing myself, but I’ve definitely added some belly fat since starting Abilify. I too take 5 mg, and I’ve been taking the medication since the spring of 2008. Assuming that I have indeed gained weight since I started taking Abilify, I think that most of the weight gain came within my first two years of taking it. I at least haven’t noticed myself getting any bigger since then, but then again, I don’t think that I’ve been losing weight, either.

shadow

1 Like

I’m on 15 mg Abilify and 300 mg Seroquel. I have lost 16 kg since I started it 1 year ago. (1 kg is about weight as 1 liter water). I’m still far from slim. Zyprexa made me fat.

i gained 6 stone on zyprexa and im trying my best with a change of diet and 10km power walks and its working slowly but surely

I did gain weight on abilify, but I was also on 25 mg. Abilify also made my psychotic symptoms worse, but then again, no one is the same. Do you take it for psychosis? Or something else?

I take it for schizophrenia.

hm… okay then, does it actually WORK for you?

Yes, it does work for me.

okay. Well, I shall shut up now before I make you mad XD

Abilify is supposed to be weight neutral, at least it was for me. Geodon and some of the newer atypicals are also pretty weight neutral.
But not everyone is going to respond to a med in the same way. Zyprexa and Seroquel XR were heavy weight gaining meds for me.
I am now on Risperdal - so far doing ok.

1 Like

i am on a large dose of abilify and have been for years. I have been overweight now for 24 years and I used to be size 2 or 4 even though I have 5 feet 7 inches tall.

now I am about 50 lbs overweight for myself and my optimum weight. can’t speak for anyone here but myself but maybe just maybe the abilify is making me eat all day. don’t know…

judy

@ifeelblessed

Abilify does make you feel hungry.

I’ve gained a great deal of weight since starting my current med cocktail. So much so that I’m not comfortable posting how much… It was also a result of ceasing a vegan diet and rediscovering my love for food while also becoming something of a shut in. I suppose the meds are not entirely to blame.

I am on 5mg of abilify and in me, it does make me put on weight but nowhere nears as much as zyprexa which I tried for about 1-2 weeks and solian which I was on for a long time.

However after spending a great deal of time online to find out the best diet for antipsychotic weight gain, the best advice I got was to eat like a diabetic.

I am loosing weight now on abilify, because I eat more like I have diabetes.

Also forgot to mention people that add metaformin to antipsychotics do loose weight. However it only works if you have high blood sugar from the antipsychotics.

Also get this approved by your doctor and make sure there are no drug interactions between abilify and metaformin.